Virginia, 2007Hail and Damaging Wind in Virginia, July 28, 2007
July 28, 2007 · NWS AKQ · 4 events in 3 counties and zones
The combination of a hot and humid airmass and a lee side trough helped to produce isolated severe thunderstorms across southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a hot and humid airmass and a lee side trough helped to produce isolated severe thunderstorms across southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 28, 3:10 PM EST, 44 minutes earlier.
Area forecast discussion, Jul 28, 3:10 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT SAT JUL 28 2007
.SYNOPSIS...
A TR OF LOW PRESSURE REMAINS STATIONARY EAST OF THE MOUNTAINS
TONIGHT AND SUNDAY. THE LOW WILL STRENGTHEN...AS IT TRACKS ACROSS
NORTH CAROLINA ON MONDAY. BY TUESDAY...THE LOW WILL PUSH
OFFSHORE...ALLOWING WEAK HIGH PRESSURE TO BUILD IN FROM THE NORTH
FROM TUESDAY NIGHT INTO THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
CURRENTLY HAVE MULTIPLE BOUNDARIES ALL OVER THE CWA...HAVE GONE
WITH SCTD LATE AFTN/EVENG TSTMS FOR BULK OF THE CWA...GNRLY
EXPECTING ABOUT 40% COVERAGE. ON ERN SHORE...AIRMASS IS A BIT MORE
STABLE SO HAVE GONE ISOLATED THERE. SHEAR IS WEAK SO WIDESPRD SVR
LOOKS UNLIKELY TONIGHT...BUT FLASH FLOODING WILL BE POSSIBLE DUE
TO SLOW MOVENT OF STORMS. ISO STRG GUSTY WINDS/HAIL WILL ALSO BE
POSSIBLE WITH DEEPEST CONVECTION. CONVECTION WILL WANE AFTER
02/03Z...ALTHOUGH WITH WK SFC TROUGHING...HAVE LEFT A 20% POP IN
FOR OVERNIGHT. A LITTLE MORE HUMID THAN PAST FEW NIGHTS...SO LOWS
WILL BE A LITTLE WARMER...MAINLY IN UPPER 60S/LWR 70S.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
BETTER CHANCES FOR ORGANIZED CONVECTIVE ACTIVITY BY SUNDAY
AFTN...AND ESPECIALLY ON MONDAY AS NXT SHORTWAVE ROUNDS THE BASE
OF THE AMPLIFYING TROUGH. ON SUNDAY...LOW LVL FLOW WILL BE MORE SE
THAN TODAY...WHICH WILL ENHANCE COVERAGE OF PRECIP BY AFTN. HAVE
POPS INTO 40-50% RANGE ALL ZONES...ALONG WITH HIGHS MAINLY NEAR
90. MSTR WILL CONTINUE TO INCREASE SUN NGT/MONDAY...WITH BOTH THE
GFS/NAM SHOWING A DEEPENING SFC LOW TRACKING ACRS THE CAROLINAS.
HAVE GONE WITH LIKELY POPS FRO SRN ZONES/HIGH CHC NORTH ON MONDAY.
SEVERE THREAT APPEARS SOMEWHAT LMTD DUE TO ONLY MODEST LOW LVL
INSTABILITY WITH DEEP ELY FLOW DEVELOPING N OF THE BNDRY. THERE COULD
BE SOME DECENT DIRECTIONAL SHEAR HOWEVER...SO WILL NEED TO
MONITOR. TEMPS MONDAY WILL BE HELD IN THE 80S WITH AMPLE CLOUD
CVR...ALTHOUGH SIDED CLOSER TO WARMER MAV NUMBERS AT THIS POINT.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
GFS/ECMWF BOTH DEPICT MID LEVEL TROUGHING ALIGNED ALONG THE E
COAST ON TUESDAY...SHIFTING OFF THE COAST WED AND THU AS RIDGING
BUILDS EASTWARD FROM THE PLAINS. HAVE CONTINUED WITH CHC POPS
SOUTH/SCHC POPS NORTH TUE. AS SFC LOW TRACKS FARTHER OFFSHORE
WED/THU...WITH WEAK HIGH PRESSURE TO THE NW...CONTD WITH 20-30%
DIURNAL POPS IN SRN ZONES...DRY ELSEWHERE. RETURN FLOW/NXT FRONT
APPROACH INTO NXT WEEKEND WITH A RETURN TO CHC POPS SAT FOR ALL
ZONES. OVERALL...TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
PTCHY IFR/MVFR ERY TDA (PDS OF LIFR CIG/VSBY AT SBY)...AND PSBL MVFR
IN SCTD CNVTN LATER THIS AFTN/EVE...OTRW VFR TDA. SIMILAR CONDS
XPCTD TNGT THROUGH ERY NEXT WK.
&&
.MARINE...
WINDS CONTINUE OUT OF THE SOUTH INTO THE EVENING HOURS AT 10 TO
15 KTS BEFORE DECREASING LATER TONIGHT. LOOK FOR A FEW ISOLATED
SHRA/TSTMS INTO THE EVENING PERIOD. SRLY FLOW WIL CONTINUE INTO
EARLY NEXT WEEK (EXPCT STRONGEST WINDS LATE AFTN/EVE) BEFORE AN
ENE WIND DVLPS TWRDS TUE. WILL CONTINUE WITH THOUGHTS OF WINDS BLO
SCA CRITERIA THROUGH WED.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...BROWN
NEAR TERM...BROWN
SHORT TERM...BROWN
LONG TERM...BROWN
AVIATION...CY
MARINE...WAMSLEY
Hazardous weather outlook, Jul 28, 9:24 AM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1024 AM EDT SAT JUL 28 2007
ANZ630>633-650-652-654-656-658-MDZ021>025-NCZ012>017-030>032-102-
VAZ048-049-060>100-291430-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1024 AM EDT SAT JUL 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY
PRODUCE HEAVY DOWNPOURS ALONG WITH GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE HEAVY
DOWNPOURS ALONG WITH GUSTY WINDS AND SMALL HAIL ON SUNDAY AND
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
BROWN
In the hours before
Special weather statement, Jul 28, 1:20 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
220 PM EDT SAT JUL 28 2007
VAZ088-089-092-281915-
SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
220 PM EDT SAT JUL 28 2007
...A DEVELOPING THUNDERSTORM MOVING SLOWLY OVER WAVERLY...
AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WAVERLY...MOVING EAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WAKEFIELD AT 255 PM EDT...BOOTH FORK AT
310 PM EDT.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
WAMSLEY
Special weather statement, Jul 28, 1:25 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
225 PM EDT SAT JUL 28 2007
NCZ013-281930-
HERTFORD NC-
225 PM EDT SAT JUL 28 2007
...STRONG THNDERSTORMS DEVELOPING OVER CENTRAL HERTFORD COUNTY...
AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 8 MILES SOUTH OF MURFREESBORO TO 6 MILES
NORTHEAST OF AHOSKIE...OR FROM 7 MILES NORTH OF AULANDER TO 6 MILES
NORTHEAST OF AHOSKIE. THEY WERE NEARLY STATIONARY. THE STRONG
THUNDERSTORMS WILL BE NEAR AHOSKIE AROUND 330 PM EDT...
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
WAMSLEY
Special weather statement, Jul 28, 1:43 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
243 PM EDT SAT JUL 28 2007
NCZ030-281945-
BERTIE NC-
243 PM EDT SAT JUL 28 2007
...STRONG THUNDERSTORM MOVING SLOWLY TO THE NORTH OVER EAST CENTRAL
BERTIE...
AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL BERTIE COUNTY...OR ABOUT 11
MILES NORTHEAST OF WINDSOR...MOVING NORTH AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WHITES CROSSROADS AT 250 PM EDT...
WAKELON...AND...GOOSE POND AT 305 PM EDT...ROSEMEAD AT 320 PM EDT...
COLERAIN AT 325 PM EDT...TRAP AT 340 PM EDT.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THIS STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
WAMSLEY
Local storm report, Jul 28, 2:06 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
306 PM EDT SAT JUL 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG CAPRON 36.71N 77.20W
07/27/2007 SOUTHAMPTON VA LAW ENFORCEMENT
TREES DOWN ON PINOPOLIS RD.
0600 PM TSTM WND DMG BOWERS HILL 36.78N 76.42W
07/27/2007 CITY OF CHESAPEAKE VA LAW ENFORCEMENT
TREES DOWN AT THE INTERSECTION OF I-664 AND US 58
&&
KCSHail, Norfolk (C)
- When
- July 28, 3:54 PM EST
- Where
- Norfolk (C) County, 4.39 mi ENE of Norfolk
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.894, -76.197
Several reports of nickel size hail were in neighborhoods near Norfolk International Airport.
Hail, Norfolk (C)
- When
- July 28, 4:14 PM EST
- Where
- Norfolk (C) County, 4.39 mi ENE of Norfolk
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.894, -76.197
Nickel size hail was reported in Oceanview section of Norfolk.
Hail, Newport News (C)
- When
- July 28, 4:18 PM EST
- Where
- Newport News (C) County, (Faf)felker Aaf Ft E
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -76.580
Penny size hail was reported at Woodside and Dembigh in Newport News.
Thunderstorm Wind, York
- When
- July 28, 4:20 PM EST
- Where
- York County, 1.65 mi W of Harris Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -76.510
Trees were downed by wind gusts estimated at 58 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Delaware, July 28, 2007$200,000 · 1 event
- Flash Flooding and Damaging Wind in Arizona, July 28, 2007$117,000 · 61 kt wind · 9 events
- Flash Flooding in Kansas, July 28 to 29, 2007$120,000 · 2 events
- Lightning Strikes in North Carolina, July 28, 2007$80,000 · 2 events
- Flash Flooding in New York, July 28, 2007$75,000 · 2 events
- Hail and Damaging Winds in Massachusetts, July 28, 20071 injured · 50 kt wind · 14 events
- Flash Flood and Hail in South Carolina, July 28, 2007$17,000 · 1.75 in hail · 6 events
- Damaging Winds and Heavy Rain in Florida, July 28, 200752 kt wind · 10 events
- Flash Flooding in Texas, July 28 to 29, 200710 events
- Hail and Damaging Winds in Georgia, July 28, 2007$5,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Pennsylvania, July 28, 200750 kt wind · 7 events
- Flash Flooding and Damaging Winds in Connecticut, July 28, 200750 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50263, 50264, 50267, 50265.